“She had always wanted words, she loved them; grew up on them. Words gave her clarity, brought reason, shape.”
― Michael Ondaatje, The English Patient
Clarity is a beautiful word to someone with a mental health disorder. It is something I have worked for since afflicted with bipolar disorder in my early twenties. Medically, it has been under rather good control for most of the 40 years since. With ups and downs. I have been on a medication for the mania, a charming med called an anti-psychotic, an anti-depressant, a mood-stabilizer, an anti-anxiety, sometimes two for one of these symptoms. I have done amazingly well. I worked high-stress, high-responsibility jobs for most of my adult life. I have been happy. I have been successful.
In recent years I have only worked part-time and now I run an art business and social media business out of my home, part-time. I work online for mental health advocacy and until this month ran an online newspaper for mental health. I quit doing that to get rid of the monthly cost and am writing in this blog instead. It’s more direct, more personal. I also have more clarity. I attribute it to a new med I have been taking for the past three years. It’s worth sharing.
Many people with bipolar disorder have trouble taking anti-depressants, because they can push them into mania. This is not good. I especially don’t like it because I have a nasty form of mania. Often I would be pushed into Hypo Mania, not as scary, but dangerous. It would affect my judgement. Cloudy judgement causes one to spend money one doesn’t have…awful things like that for someone with a strict budget that requires careful choices! This was a nuisance and hard on our family.
Then I was introduced to a med called Latuda. Touted as a medication for bipolar depression. It is far more than that. It is anti-psychotic with anti-depressive properties. It has been wonderful for me! I no longer flip hypo-manic because I’m not on a standard anti-depressant. I feel good. I have more clarity. I am taking less medicine. Latuda, and an anti-anxiety to help me sleep. A mood stabilizer I don’t really need too much, but it doubles as an anti-migraine med! Latuda, good doctors, God and good self care are the cause of my recent remission.
I promised to tell you in my last blog about the drug making my remission possible and that is it! It’s my hope that someone with bipolar will read this and tells their doctor about it. Or someone will tell a bipolar friend about it and they will give it a try! It’s very low in side effects and it does not cause weight gain as so many of these drugs do!
One must always cling to hope. Nurture it and help it grow. Share the good news in your life and cultivate a positive attitude when fighting a chronic illness. That is Mental Health Advocacy to me. Simply talking about things dispels shame, mystery and misinformation. Have a good day all and keep striving for clarity in your life, regardless of your circumstances!Advertisements
I’m in a new Facebook Group with some wonderful new friends with an illness in common: bipolar disorder. I was up late tonight and posted in the group trying to get to know everyone. I meant to say hi and felt so comfortable I spilled it.
Upon reflection I realized my message was important to share with you so here it is, with a few changes:
“Up late tonight, love to blog at this hour, but thought I would post and get to know you all better. Please talk, friend me, I really would like to know you all. I am up late because I’m trying Trazadone again for sleep and we forgot about how bad the headaches can be for me. I’ve been getting them every a.m. so skipping it every other day, which is not helping the sleep issue. Tonight the headache hit before I fell asleep so voila! here I am.
I hope you all take a crack at reading my online paper ‘cuz it has my bio and then I don’t have to type it again lol! Seriously it’s something I’m doing to get the word out in addition to my blog to break down communication barriers about mental disorders, just as some of you are. I hope you check it out: livingabovethemadness.org on Twitter.
If any of you want a post in it, please let me know. It’s a great feeling to reach a larger audience. How large? Large. I have 20,000 followers on Twitter and it reaches them and their followers if RT’d by anyone. I am in a Social Media Group that get a copy with a potential reach of approximately 1/4 million on Twitter. With RTs hard to say. Facebook, my account alone reaches 1500 people. Shared by friends exponentially multiplies it. G+ 3400 people have me in their circles. I post to public and to all my circles. I am saying all this not to brag but to answer a question on distribution of the posts in the paper and also to show the reach we can get by putting our blogs together into one paper. They you share with all of the people you are connected too and it grows out that way too. Plus this is a new paper. I only have a few subscribers. As people subscribe, they also share. Soon it’s getting a million plus viewership and beyond. A million people hearing how to stop the Epidemic of Suicide in our country. A million people beginning to understand and have compassion, not fear for what people with mental illness face. Understanding breeds awareness and awareness brings change.
Well, I guess I’m writing a blog post. Thanks for listening and I hope you’ll catch the paper someday. Love and blessings, Libby”
An addendum to Late Night Musings: I don’t usually give out the names of medications. I did last night. I called the on call psychiatrist last night because I was panicked I wasn’t sleeping well. My husband told me after the call, I had been sleeping better than I realized. She didn’t think I sounded manic, rather quite tired. I was very anxious. Nonetheless, I was quite certain I was hypo manic and I know myself better than a doctor who has spoken with me once. She admitted my fears were well founded. Trazadone, often prescribed for sleep, is also an antidepressant. And even in the small dose I was taking could push the patient into mania. That’s what I was feeling the beginnings of. It also can cause headaches. Another medicine crossed off my list.
I add this addendum and bring up this medicine, not to turn people off to this medication, but to illustrate the face that it is so important to be in tune with what is happening inside of you when you have a mental disorder. Stay tuned in and ask for help when things start to go out of balance. Don’t wait until they’re really bad. Just a piece of advice and a warning sign shared for those who know and love someone like me, or are someone like me. Blessings and love. Enjoy your day, knowing there are people who can help and will.